Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at May 3, 2021, 1:50 PM CDT for Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 1:50 PM CDT (18:50 UTC)
- Expired
- May 3, 2021, 2:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The radar
The Ft Rucker radar (KEOX), 104 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.4
The text
As transmitted.
490
WWUS84 KMOB 031850
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Mon May 3 2021
ALZ060-031915-
Covington AL-
150 PM CDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN COVINGTON COUNTY UNTIL 215 PM CDT...
At 149 PM CDT, the strong thunderstorm was located over Red Level, or
12 miles northwest of Andalusia, moving northeast at 25 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
River Falls, Red Level and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.
LAT...LON 3139 8636 3132 8670 3135 8670 3137 8667
3139 8667 3140 8666 3143 8667 3144 8670
3146 8670 3153 8653 3153 8643 3152 8640
3145 8640 3146 8638
TIME...MOT...LOC 1849Z 246DEG 23KT 3141 8666
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 1:07 PM CDT, 43 minutes earlier.
Area forecast discussion, May 3, 1:07 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Mobile AL 107 PM CDT Mon May 3 2021 .NEAR TERM /Now Through Tuesday/...A shortwave trof over the Ohio and Tennessee River valleys weakens while ejecting off into the western Atlantic tonight. A large upper trof located from the northern Plains to the 4 Corners region meanwhile advances eastward, and becomes oriented along the Mississippi River valley by late Tuesday afternoon. This upper trof is actually a phased southern and northern stream system, and a surface low associated with the northern stream slowly progresses from Wisconsin to across the Great Lakes while a surface low associated with the southern stream moves along the Red River valley then across the mid Mississippi River valley Tuesday afternoon. These two surface lows will bring a trailing cold front to a northern Louisiana to western Tennessee line by late Tuesday afternoon. The forecast area remains in a rather moist southerly deep layer flow with precipitable water values increasing from 1.5-1.7 today to 1.5-2.0 inches by Tuesday afternoon. MLCAPE values this afternoon range from 1500-3000 J/kg with mid level lapse rates around 6.5 C/km, and model soundings also show abundant dry mid level air to enhance downdraft production. With the modest shortwaves moving across the area and daytime heating, this environment will support likely pops north of a MOB-EGI line this afternoon with coverage gradually diminishing tonight. 0-6 km bulk shear will be generally low around 25 knots but higher values of 30-35 knots are possible. The fairly high instability values and limited shear values suggest slow moving storms with precipitation loading/mid level dry air entrainment as the main mechanisms leading to strong, potentially severe storms with damaging wind gusts and large hail. Locally heavy rainfall is also possible. A severe thunderstorm watch is in effect for interior areas until 8 pm. The Storm Prediction Center (SPC) has a slight risk over interior areas with a marginal risk over most of the remainder through tonight. For Tuesday, a series of vigorous shortwaves will advance eastward across the forecast area during the day while the upper trof advances toward the region. Bulk shear values will be low Tuesday morning, 20-25 knots, but then increase to 35-45 knots in the afternoon with the highest values over the northwestern portion of the area. MLCAPE values of 1500-3000 J/kg are expected, and mid level lapse rates look a bit steeper when compared to today and around 7C/km. It is not clear at this time as to how convection will evolve in response to the pattern/environment, with scenarios in Convection Allowing Models (CAMS) ranging from a cold pool driven line of convection advancing into the forecast area to near the I-65 corridor Tuesday afternoon or a line of convection that develops further to the west and doesn't move into the area until the evening. The cold pool driven line of convection is certainly a possible scenario given that model soundings show abundant dry air above 650 mb to contribute to downdraft production. Larger scale guidance such as the GFS and ECMWF strike a compromise with a line of convection advancing into the northwesternmost portion of the area late Tuesday afternoon. SPC has an enhanced risk over southeast Mississippi and interior southwest Alabama with a slight risk over much of the remainder of the area. Damaging winds, large hail, and a few tornadoes are possible. Lows tonight will be mild and mostly in the lower 70s, and highs on Tuesday range from the lower 80s near the coast to the mid to upper 80s further inland. A high risk of rip currents continues through the period. /29 && .AVIATION... 18Z issuance...MVFR ceilings prevail over the area through the period, with localized IFR conditions possible in showers and storms moving across the area during the afternoon and evening. Southerly winds around 15 knots decrease to around 10 knots tonight then increase back to around 15 knots Tuesday morning. /29 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk through Friday morning for ALZ265-266. FL...High Rip Current Risk through Friday morning for FLZ202-204-206. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, May 3, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
150 PM CDT Mon May 3 2021
ALZ060-031915-
Covington AL-
150 PM CDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN COVINGTON COUNTY UNTIL 215 PM CDT...
At 149 PM CDT, the strong thunderstorm was located over Red Level, or
12 miles northwest of Andalusia, moving northeast at 25 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
River Falls, Red Level and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.
LAT...LON 3139 8636 3132 8670 3135 8670 3137 8667
3139 8667 3140 8666 3143 8667 3144 8670
3146 8670 3153 8653 3153 8643 3152 8640
3145 8640 3146 8638
TIME...MOT...LOC 1849Z 246DEG 23KT 3141 8666The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:19 AM CDT | Special Marine Warning | MOB | 56 min | |
| May 3, 1:50 AM CDT | Special Weather Statement | MOB | Escambia | 40 min |
| May 3, 2:24 AM CDT | Special Weather Statement | MOB | Butler, Conecuh | 66 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington | 49 min |
| May 3, 1:57 PM CDT | Tornado Warning | MOB | Covington, Crenshaw | 48 min |
| May 3, 3:22 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Crenshaw | 113 min |
| May 3, 1:45 AM CDT | Special Weather Statement | MOB | Greene | 45 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.